PSTF Logo

Public Safety Training Facility

Monroe Community College
Rochester, New York


This call was submitted to us from Paramedic Reg Allen. It has some classic learning points that I will review at the end.

The call came in as a possible stroke. The 71 year old, female patient had a history of three prior strokes so when she had an episode of vertigo, sudden on set of diarrhea, became diaphoretic and shaky, the family thought she was having another stroke or at least a TIA.

On my arrival, the patient was in the bathroom sitting on the toilet. She was CAO x3, pale and the BLS crew relayed the vitals noted at 0815 hrs R-12 HR-72reg, BP-120/80, Skin-cool, moist. Her medications list- Cardizem 240mg qd, K-Dur 20 mEq qd, Prednisone 10 mg TID, Lanoxin 0.125 mg qd, Bumetanide dose unknown, ASA 325 mg qd. They had her on oxygen via NC and told me she was stable. I asked the women a series of questions about chest discomfort, dyspnea, dizziness, nausea, or if she had vomited. She denied everything except dizziness. The daughter was a good historian. She told me that the patient had dysphasia/dyslexia and she often-said yes for no or vise versa. The patient kept saying she was feeling better, although she still looked very pale.

Surprisingly, I was almost cancelled! The driver, an EMT, who was standing next to me said, I think we are all set, but you just need to verify that with the EMT in charge. I felt it necessary to intervene at this point and I asked the woman if she would mind being checked out at the hospital. At that point, I was thinking Dig toxicity, or MI. I was not convinced this was a TIA. I politely ignored the driver's intention to release me as I casually loaded my gear on to the ambulance. My concerns were verified as I acquired the EKG.

image

image

image

image

She was in a first degree AV block, and had ST elevation in L II and III. Enroute to the hospital she was lying at a 30-degree angle and she said she was getting dizzy and her heart rate dropped to about 50 and she became diaphoretic. It appears she went into a junctional escape rhythm. This passed in about one minute. Her heart rate returned to her base line. I believe this is probably what happened at her home, which caused the family to presume TIA and call 911.

Interestingly, she had a similar event at the hospital. In the hospital the patient had a seizure, her blood pressure dropped to 85/40 and her heart rate dropped, I do not recall how slow it got. The hospital 12 lead showed ST elevation in L II, III, and AVF and in V1, V2, and V3 there were reciprocal changes from her previous 12 lead.

CASE REVIEW

This case illustrates several key points. 1) Don't become brainwashed by the dispatch nature of the call. In this case the TIA was an acute MI. 2) Elderly, and female patients often have non-typical or silent presentations of MI. 3) This patient had a DMI which are known to cause increased vagal tone. This may be responsible for the slow and junctional rhythms. This increased vagal tone together with the effects of the Cardizem and Digoxin can result in severe bradycardia. 4) Remember that 40% of DMIs also have an RV infarct. If this is the case, as little as 350 cc of saline might limit the hypotensive episodes. 5) Basic EMTs should be very careful when cancelling ALS on medical calls! 6) Paramedics need to maintain a high index of suspicion for atypical MIs.


Back Return for another case

URL: /depts/pstc/backup/paracm03.htm

Updated: February 26, 1998
mcc-web03.monroecc.edu